Funnel Cloud, Chaves
- When
- June 13, 12:10 PM MST to 12:15 PM MST
- Where
- Chaves County, 14 mi NE of Dunken
- Reported by
- Trained Spotter
- Coordinates
- 32.953, -105.029
Funnel cloud spotted just west of the intersection of State Road 13 and U.S. Highway 82.
Strong southeast low level flow over the region forced abundant moisture all the way westward through the Rio Grande Valley and onto the Continental Divide. Strong thunderstorms developed first over the Albuquerque Metro and east mountain communities before pushing east into the high plains during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong southeast low level flow over the region forced abundant moisture all the way westward through the Rio Grande Valley and onto the Continental Divide. Strong thunderstorms developed first over the Albuquerque Metro and east mountain communities before pushing east into the high plains during the late afternoon. Supercell thunderstorms and multicell clusters exploded over the plains and produced large hail and high winds over Lincoln, De Baca, Curry, Roosevelt, and Chaves counties. The largest hail stones up to tennis ball size were observed, as well as wind gusts up to 65 mph. Flash flooding was also reported around Portales where soils were already saturated by weeks of heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 11:39 AM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1239 PM MDT SAT JUN 13 2015 .UPDATE... NUDGED UP POPS TO LIKELY FOR EAST CENTRAL AND SE PLAINS BASED ON LATEST OBS AND MODEL GUIDANCE. A CONVECTIVE WATCH BOX IS LIKELY BY 19Z-20Z...SO INCLUDED LARGE HAIL AND DAMAGING WIND WORDING IN ZONES. WILL WAIT TIL SEND ZFP TIL SPC PRODUCT ARRIVES. LCL HVY WILL INCREASE FLASH FLOOD THREAT ACROSS THE EAST WITH SVR STORMS. FLASH FLOOD THREAT ALSO IN PLACE OVER CENTRAL/WESTERN NM WITH WEAK STEERING FLOW AND LARGE CONVECTIVE CLUSTERS. GUYER && .PREV DISCUSSION...1204 PM MDT SAT JUN 13 2015... .AVIATION... 18Z TAF CYCLE SHRA AND TSRA HAVE DEVELOPED QUICKLY AND EARLY ACROSS THE NW THIRD OF NM AND THE STRONGER TSRA WILL GENERATE RELATIVELY SHORT DURATION MVFR CIGS AND PERHAPS VSBY...AS WELL AS OCCASIONAL MT OBSCURATIONS. GUP...SAF AND LVS ARE MOST FAVORED TO SEE THESE CONDITIONS ANYTIME FROM ISSUANCE TIME OF THIS PRODUCT THROUGH 14/01Z WITH DIMINISHING CHANCES THEREAFTER. ABQ...AEG AND FMN TO SEE STILL SIGNIFICANT BUT SLIGHTLY LOWER CHANCES OF SAME. FARTHER EAST NEW TSRA DEVELOPMENT EXPECTED FIRST ACROSS EAST SLOPES OF CENTRAL MT CHAIN AND EAST TO WESTERN REACHES OF THE EASTERN PLAINS...THEN BUILDING ACROSS THE EASTERN PLAINS OF NEW MEXICO LATER AFTN THROUGH THE EVENING. LATTER AREA STORMS COULD TURN STRONG TO SEVERE WITH LARGE HAIL AND WIND GUSTS TO 50 OR 55 KT. ACTIVITY TO DECREASE CONSIDERABLY LATE TONIGHT WHEN SOME LOCALIZED MVFR TO IFR CIGS OR FOG REDUCED VSBY MAY DEVELOP MAINLY NORTH AND EAST. 43 && .PREV DISCUSSION...329 AM MDT SAT JUN 13 2015... .SYNOPSIS... THE ACTIVE THUNDERSTORM PATTERN PERSISTS WITH A SLOW MOVING UPPER LEVEL DISTURBANCE MOVING OVER THE STATE. A FEW SEVERE STORMS ARE POSSIBLE LATER TODAY AND TONIGHT ACROSS PORTIONS OF THE EASTERN PLAINS NEAR THE TEXAS BORDER. LOOK FOR GOOD CHANCES FOR STORMS TO CONTINUE THROUGH THE WEEKEND THEN TREND DOWN THROUGH THE MIDDLE OF THE WEEK AS HIGH PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE STRENGTHENS OVER THE REGION. HIGH TEMPERATURES WILL BE BELOW NORMAL THROUGH THE WEEKEND...THEN TREND UP TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK WITH MANY LOCALES EXCEEDING 90 DEGREES. && .DISCUSSION... CONVECTION PERSISTING WELL INTO THE OVERNIGHT HOURS ACROSS CENTRAL AND EASTERN NEW MEXICO...A RARITY FOR THE MIDDLE OF JUNE. IMPRESSIVE LIGHTNING ACTIVITY NOTED WITH SOME BRIEF...BUT HEAVY DOWNPOURS. TODAY WILL LIKELY BE THE MOST ACTIVE OF THIS FORECAST CYCLE...WITH THUNDERSTORMS FAVORING THE MOUNTAINS AND THE EAST CENTRAL AND SOUTHEAST PLAINS. RELATIVELY SLOW STORM MOTION WILL ALLOW FOR SOME LOCALLY HEAVY DOWNPOURS...BUT THE MORE SIGNIFICANT THREAT WILL BE ACROSS THE EASTERN PLAINS NEAR THE TEXAS BORDER BY LATE AFTERNOON AND INTO THE EARLY EVENING HOURS WHERE A FEW SEVERE STORMS ARE POSSIBLE. 00Z NAM12 SHOWS LIFTED INDICES OF -8 TO -11C BETWEEN TUCUMCARI AND PORTALES BY LATE DAY WITH SBCAPE VALUES FROM 2500-3000 J/KG. 0-6KM BULK SHEAR VECTORS NOT VERY SUPPORTIVE OF SUPERCELLS...WILL LIKELY BE A MULTI-STORM/CLUSTER MODE WITH A LARGE HAIL THREAT INITIALLY...THEN TRANSITIONING INTO MORE OF A HEAVY RAIN THREAT THROUGH THE EVENING HOURS. CONVECTION WILL LIKELY DIMINISH WITH THE LOSS OF DAYTIME HEATING CENTRAL AND WESTERN AREAS...BUT CONTINUE THROUGH THE NIGHT ACROSS THE EASTERN PLAINS. PWATS BEGIN A DOWNTREND SUNDAY...ESPECIALLY WEST...AS PRESSURE HEIGHTS TREND UP AND THE SHORTWAVE TROUGH FINALLY EXITS TO THE EAST. A MID LEVEL RIDGE AXIS TO BUILD MORE SIGNIFICANTLY MONDAY OVER THE REGION...WITH 500MB HEIGHTS REACHING UP TO 588DAM ACROSS WESTERN PORTIONS OF THE AREA. AT SOME POINT MONDAY INTO MONDAY NIGHT...A BACKDOOR FRONT WILL SURGE WEST BEYOND THE CENTRAL MOUNTAIN CHAIN...LIKELY AIDED BY CONVECTIVE OUTFLOWS AND A THERMAL LOW TO THE WEST. THIS SURGE OF MOISTURE SHOULD ALLOW FOR MORE THUNDERSTORMS TUESDAY AFTERNOON CENTRAL AND WEST. MORE PRONOUNCED DRYING FORECAST FOR MID TO LATE WEEK WITH THE 00Z ECMWF AND GFS IN GOOD AGREEMENT ON FORECAST PRESSURE HEIGHTS AND THE OVERALL SYNOPTIC PATTERN THROUGH FRIDAY. HIGH TEMPERATURES WILL TREND UP THROUGH THE WEEK AND SHOULD BE ABOVE NORMAL AREAWIDE BY WEDNESDAY. MANY LOCALES WILL SEE 90+ DEGREES WEDNESDAY THROUGH AT LEAST FRIDAY. 11 && .FIRE WEATHER... AN ANOMALOUSLY MOIST AIRMASS WILL CONTINUE TO BLANKET MUCH OF NM TODAY...KEEPING ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS GOING THROUGH THE AFTERNOON AND EVENING. WITH A WEAK TROUGH UPSTREAM OF THE STATE...LIGHT WINDS ALOFT WILL PREVAIL WITH SURFACE/20FT WINDS VEERING MORE SOUTHERLY TO EVEN SOUTHWESTERLY BY AFTERNOON. TEMPERATURES WILL ALSO RUN NEAR TO SLIGHTLY BELOW AVERAGE ACROSS THE FORECAST AREA...AND THIS REGIME WILL PRECLUDE ANY CRITICAL FIRE WEATHER CONDITIONS. AFTER MANY PLACES RECEIVE WETTING RAINFALL TODAY AND THIS EVENING...EXCELLENT RH RECOVERY WILL BE ON HAND OVERNIGHT AND INTO SUNDAY MORNING. INTO SUNDAY SHOWERS AND STORMS WILL BE MOST CONCENTRATED ACROSS THE EASTERN THIRD TO HALF OF NEW MEXICO. WHILE STORMS WILL STILL FIRE IN THE WESTERN TIER OF THE STATE...THERE WILL BE NOTABLY LESS COVERAGE DUE TO SOME DRY AIR ENTRAINMENT. TEMPERATURES WILL INCH A BIT CLOSER TO AVERAGE AND DECENT VENTILATION RATES WILL PREVAIL MOST ZONES. FOR MONDAY...A BACK DOOR COLD FRONT WILL INVADE THE EASTERN PLAINS OF NM...RECHARGING LOW LAYER MOISTURE. THE FRONT WILL LIKELY INVADE THE RIO GRANDE VALLEY BEFORE DUSK...AND PERHAPS MAKE IT TO THE CONTINENTAL DIVIDE BEFORE SUNSET. THIS COULD ALSO BRING AN UPTICK IN STORM COVERAGE IN CENTRAL ZONES LATE MONDAY AFTERNOON AND EVENING WITH STORMS REMAINING MORE SPARSE TOWARD THE AZ/NM BORDER. FORECAST MODELS THEN ADVERTISE A DAY-BY-DAY DRYING TREND THROUGH THE REMAINDER OF NEXT WEEK WITH VERY FEW STORMS EXPECTED BY THE LATTER PART OF THE WEEK. NM WILL ULTIMATELY REST BETWEEN THE BERMUDA HIGH AND AN EASTERN PACIFIC RIDGE...A WEAKNESS THAT WILL NOT LET ANY ABRUPT DRY INTRUSIONS ARRIVE...BUT RATHER A SLOW EROSION OF CURRENT MOISTURE. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 505 AM MDT SAT JUN 13 2015 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 505 AM MDT SAT JUN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF THE EASTERN PLAINS NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING... WITH LARGE HAIL BEING THE PRIMARY THREAT. THERE IS ALSO A THREAT FOR HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING OVER THE SAME AREA DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ACROSS THE EAST CENTRAL PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT FOR THE EASTERN PLAINS DUE TO THE THREAT OF SEVERE THUNDERSTORMS. 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT SAT JUN 13 2015
NMZ521-522-131930-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
1254 PM MDT SAT JUN 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA FE AND NORTH
CENTRAL TORRANCE COUNTIES UNTIL 130 PM MDT...
AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MORIARTY. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORIARTY...EDGEWOOD...STANLEY AND CEDAR GROVE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 187 AND 204.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3523 10599 3523 10595 3519 10594 3519 10592
3514 10587 3506 10588 3504 10586 3502 10587
3494 10608 3496 10620 3509 10620 3524 10603
TIME...MOT...LOC 1854Z 234DEG 4KT 3506 10607
GUYERThe Holloman AFB radar (KHDX), 103 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
5 thunderstorm wind, 4 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Funnel cloud spotted just west of the intersection of State Road 13 and U.S. Highway 82.
Nickel size hail on Isleta Pueblo.
Observer reported strong wind gust seen all year. No damaged reported but lots of tumbleweeds and dirt blew around.
Tennis ball size hail in Elida. No damaged reported.
Golf ball size hail in Elida.
Spotter estimated easily 60 mph wind gusts.
White Sands Missile Range reported 59 mph wind gust from thunderstorm outflow.
White Sands Missile Range reported 60 mph wind gust from thunderstorm outflows.
Several large trees limbs broken off tree in yard.
Quarter size hail.
Intersection of 17th and 18th streets with 3rd and Kilgor flooding. No damage reported.
Highway 267 closed between milemarkers 10 and 11 due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572295, 572297, 572296, 572298, 572299, 572300, 572304, 572303, 572301, 572302, 572305, 572306.